High Wind, Chester
- When
- December 1, 10:00 AM EST to 5:00 PM EST
- Where
- Chester forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
The combination of a rapidly intensifying low pressure system and a strong cold frontal passage produced peak wind gusts of around 50 mph across Eastern Pennsylvania during the second half of the morning and throughout most of the afternoon of the 1st. m.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a rapidly intensifying low pressure system and a strong cold frontal passage produced peak wind gusts of around 50 mph across Eastern Pennsylvania during the second half of the morning and throughout most of the afternoon of the 1st. The peak wind gusts occurred from the time of the cold frontal passage (between 10 a.m. and 11 a.m. EST) into the first half of the afternoon. A 50-year-old man was killed by a fallen tree in Montgomery County. Numerous weaker trees and limbs and subsequently power lines were knocked down. The wind strewed garbage and recycling pails. The wind damage was exacerbated by the recent wet weather which made the ground soft and the prolonged duration of the stronger winds. Over 100,000 homes and businesses lost power across Eastern Pennsylvania. In the greater Philadelphia Metropolitan area, in Whitemarsh Township (Montgomery County), a 50-year-old man was crushed and killed by a fallen pine tree on Caramoor Farm. PECO Energy reported about 103,000 of its customers lost power due to the downed trees, tree limbs and wires. The breakdown was approximately 39,500 in Delaware County, 26,500 in Chester County, 22,000 in Montgomery County, 9,000 in Bucks County and 6,000 within Philadelphia. All power was restored by the 2nd. In Philadelphia, construction material debris was blown off a Center City building. No injuries were reported. Trees were downed along the Schuylkill Expressway. In Montgomery County, some of the longer outages occurred in Springfield Township. In Hatfield Township, a house fire was caused by a toppled tree. The tree pulled down a power line which caused a power surge into the home's basement. In Delaware County, downed trees caused road closures in Chester Heights Borough and Newtown Township. In Newtown, a downed wire ignited a fire in the front yard of one home. A couple of schools dismissed children early because they lost power. In Chester County, a transformer fire occurred in East Bradford Township after its pole was knocked over. Many traffic lights were out throughout the county.In the Lehigh Valley and the Poconos, about 15,500 homes and businesses lost power. The strong winds ripped off a 100-foot by 40-foot section of bricks along the north wall of the Wachovia Bank Building in downtown Bethlehem (Northampton County). Several vehicles were damaged and the building was evacuated for safety reasons. In Northampton County, power outages were reported, in Bath, Bangor, Bethlehem, Easton, Nazareth and Upper Mount Bethel. Outages in Lehigh County, outages were concentrated within Allentown.Peak wind gusts (from the west) included 58 mph in Downingtown (Chester County), 53 mph at the Northeast Philadelphia Airport, 52 mph at the Philadelphia International Airport, Mount Pocono (Monroe County), Reading (Berks County) and Willow Grove (Montgomery County), 51 mph in London Grove (Chester County), 48 mph in Pottstown (Montgomery County), 46 mph at the Lehigh Valley International Airport and 45 mph in Doylestown (Bucks County). The winds were caused by the surface pressure difference (gradient) between a high pressure system building northeast from the Gulf Coast States and an intensifying low pressure system that moved northeast through the Saint Lawrence Valley on the 1st. The strongest winds aloft occurred during the daytime hours and this coincided with the maximum daytime heating. The turbulent mixing that normally occurs when these two conditions coincide, efficiently mixed the stronger winds to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 9:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EST WED DEC 1 2004
UPDATE: BACK EDGE OF PCPN CUR IN SUSQ VLY SHOULD BE CLRG CWA 16-18Z.
OTHER THAN THE CHRISTINA RIVER...IT APRS WE WILL PBLY BE OK WITH
RESPECT TO FLOODING. SO FLOOD WATCH WILL BE DROPPED ONCE LAST BANDS
OF HVYR RAIN MOVE THRU THE WATCH RGN. WIND ADVY WILL BE CONTINUED
AND PEAK WIND GUSTS WILL BE BUMPED UP ABT 5 MPH (A BUNCH OF AROUND
50 MPH) BASED ON VAD WIND PROFILES/MRNG SOUNDGS SHOWING WINDS ABT 5
KTS STGR THAN THE ETA12 FCST AOB H8. WE HAVE ALRDY HAD REPORTS OF A
FEW TREES GOING DOWN. GIVEN HOW WET ITS BEEN LATELY WE WILL HAVE
MORE TREE WIND DAMAGE THAN NORMALLY WOULD BE THE CASE THIS TIME OF
THE YEAR. MAX TEMPS WERE ADJUSTED UPWD BASED ON CUR READINGS. THERE
MIGHT BE A POST FRONTAL SURGE THAT IS NOT TOTALLY ACCOUNTED
FOR...BUT TEMPS SHLD DROP QUICKLY TAFTN IN STG CAA. ZONES WILL BE
UPDATED WI THE HR TO ACCOUNT FOR THE STGR WINDS AND THEY CLEANED UP
ONCE PCPN ENDS.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TODAY FOR ZONES PAZ067>071.
WIND ADVISORY ALL ZONES.
NJ...FLOOD WATCH TODAY FOR ZONES NJZ015-018-019.
WIND ADVISORY ALL ZONES.
MD...WIND ADVISORY ALL ZONES.
DE...FLOOD WATCH TODAY FOR ZONE DEZ001.
WIND ADVISORY ALL ZONES.
MARINE...GALE WARNING ALL MARINE ZONES.
TFG
PREV AFD ************************************************************
.SHORT TERM (TODAY THROUGH FRIDAY)...
LOW PRESSURE SYSTEM TRACKING THROUGH CENTRAL OHIO THIS MORNING WILL
MOVE FROM KBUF AT 12Z TO NEAR KBGR BY 00Z THU...AND DEEPEN BY 10MB
IN THE PROCESS. MODELS HAVE COME INTO VERY GOOD AGREEMENT WITH THE
TRACK AND INTENSITY OF THE SYSTEM THROUGH THE SHORT TERM.
FIRST ITEM TO CONSIDER TODAY IS THE WIND. GUIDANCE CONTINUES TO SHOW
SLIGHTLY HIGHER WINDS WITH EACH SUCCESSIVE RUN OVER THE PAST FEW
CYCLES. PREVIOUS FCST HAD RAISED WIND ADVISORIES FOR PART OF THE
AREA. WE WILL EXPAND THE WIND ADVISORIES TO COVER THE ENTIRE
FORECAST AREA. BUFKIT PROFILES ADVERTISE 50 TO 70 KNOT WINDS AT THE
3000 FT TO 5000 FT LEVEL THIS MORNING IN THE WARM AIR. THERE IS A
SECOND MAXIMUM OF 60 KNOTS WINDS IN THE LOW LEVELS BEHIND THE FRONT
IN THE COLD AIR ADVECTION. THIS SECOND MAX OCCURS AT A TIME WHEN
MODEST DOWNWARD MOTION ON THE SYNOPTIC SCALE IS OCCURRING. I THINK
THAT WINDS WILL GUST UP TO 50 MPH (ADVISORY CRITERIA) THIS AFTERNOON
ACROSS THE REGION.
NEXT ITEM...RAIN. PRECIP AMOUNTS ON BOTH MODELS BASICALLY IN THE
SAME RANGE WITH THE GFS A BIT WETTER. AMOUNTS RANGE FROM 1/3 INCH
SOUTH TO 1 1/3 INCHES NORTH. THE RAINS WILL OCCUR BEFORE 18Z AND
WILL BE HEAVY FOR A SHORT DURATION AROUND THE TIME OF FROPA
(15Z -18Z). WE WILL CONTINUE THE FLOOD WATCH FOR THE AREAS OF
PA/DE/NJ THAT RECEIVED THE HEAVY RAINS OVER THE WEEKEND.
TONIGHT...SKIES BECOME CLEAR AND WIND WILL SLOWLY SUBSIDE OVERNIGHT.
I WILL CONTINUE TO INDICATE GUSTY WINDS EARLY TONIGHT. PARTLY CLOUDY
AND COOL CONDITIONS ARE EXPECTED FRIDAY.
&&
.LONG TERM (BEYOND FRIDAY)... FEW CHANGES MADE FROM EARLIER FCST.
WEAK HIGH PRESSURE WILL BE IN CONTROL AND DRY CONDITIONS ARE IN
STORE THROUGH EARLY NEXT WEEK. RIGHT NOW...THE MODELS INDICATE A
STORM APPROACHING THE AREA FROM THE SOUTHWEST ON TUESDAY...SO RAIN
CHANCES WILL BE CARRIED. THERE HAS BEEN A TENDENCY IN THE MODEL
DATA TO SLOW THIS SYSTEM DOWN...AND THE EXACT TIMING HAS YET TO BE
PINNED DOWN.
OTHERWISE...LATEST GUIDANCE IS A BIT MORE ROBUST WITH A COLD FRONT
EXTENDING SOUTHWARD FROM A LOW IN CANADA. CLOUDS WILL BE ON THE
INCREASE OVER THE WEEKEND AS THIS SYSTEM APPROACHES...BUT ATTM IT IS
EXPECTED TO BE DRY.
&&
.AVIATION...
VFR CONDITIONS WILL LOWER TO MVFR AS RAIN CONTINUES TO MOVE OVER THE
AREA. IN AREAS WITH HEAVIER RAIN, SOME IFR CONDITIONS MAY DEVELOP.
ALONG WITH THE RAIN WILL BE LOW LEVEL WIND SHEAR AS WINDS JUST OFF
THE GROUND INCREASE TO 40 TO 50 KTS. BEHIND THE COLD FRONT GUSTY
WEST WINDS WILL DEVELOP AS THE WEATHER CLEARS.
&&
.MARINE...
GALE WARNINGS ARE IN EFFECT. SOUTHERLY WINDS WILL SHIFT TO SW AND
THEN TO WEST EARLY THIS AFTERNOON AS A STRONG COLD FRONT MOVES
THROUGH. WINDS WILL INCREASE AS COLDER DRIER AIR MOVES IN THIS
AFTERNOON WITH SPEEDS INCREASING TO GALE FORCE. WINDS WILL DROP
SLOWLY TONIGHT BUT SHOULD STILL BE HIGH ENOUGH FOR SMALL CRAFT
ADVISORY EVEN LATE TONIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TODAY FOR ZONES PAZ067>071.
WIND ADVISORY ALL ZONES.
NJ...FLOOD WATCH TODAY FOR ZONES NJZ015-018-019.
WIND ADVISORY ALL ZONES.
MD...WIND ADVISORY ALL ZONES.
DE...FLOOD WATCH TODAY FOR ZONE DEZ001.
WIND ADVISORY ALL ZONES.
MARINE...GALE WARNING ALL MARINE ZONES.
&&
SHORT TERM...OHARA
LONG TERM...NIERENBERG
AVIATION/MARINE...RNSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 AM EST WED DEC 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 458 AM EST WED DEC 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WIND ADVISORY HAS BEEN ISSUED TODAY FOR ENTIRE REGION TODAY. A LOW PRESSURE SYSTEM WILL CROSS WELL TO THE NORTH OF OUR REGION TODAY. THE LOW PRESSURE SYSTEM WILL BE ACCOMPANIED BY RAIN AND STRONG WINDS. THE WINDS WILL SLOWLY INCREASE THIS MORNING, BUT THE STRONGEST WINDS, WITH GUSTS BETWEEN 45 AND 50 MPH WILL OCCUR THIS AFTERNOON. WINDS WILL SLOWLY SUBSIDE THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR FLOOD WATCH FOR BUCKS, CHESTER, DELAWARE, MONTGOMERY AND PHILADELPHIA COUNTIES IN PENNSYLVANIA, FOR NORTHWESTERN BURLINGTON, CAMDEN, HUNTERDON, SOMERSET AND MERCER COUNTIES IN NEW JERSEY, AND FOR NEW CASTLE COUNTY DELAWARE. STEADY RAINS THIS MORNING WILL TAPER OFF BY EARLY AFTERNOON. RAINFALL TOTALS OF ONE-HALF TO ONE INCH RANGE COULD CAUSE LOCAL FLOODING PROBLEMS IN AREAS THAT RECEIVED SOAKING RAINS LAST WEEKEND. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PO
The national radar mosaic for the moment the first event began.
9 strong wind, 1 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Montgomery | 2004-12-01 | 50 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429514, 5429515, 5429516, 5429517, 5429518, 5429519, 5429520, 5429521, 5429522, 5429523.